Virginia, 2020Flash Flooding and Flooding in Virginia, August 12, 2020
August 12, 2020 · NWS LWX · 10 events in 4 counties and zones
Showers and thunderstorms developed, and with little steering flow aloft this caused the storm motion to be slow. The slow storm motion resulted in instances of flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed, and with little steering flow aloft this caused the storm motion to be slow. The slow storm motion resulted in instances of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 3:31 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 12, 3:31 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
431 AM EDT Wed Aug 12 2020
.SYNOPSIS...
High pressure will settle to the south of our area today as a
cold front approaches from the northwest. The front will become
stalled near our area through the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak upper level disturbance moving over the region presently
has caused a late-night outbreak of thunderstorms. Heavy rain is
common given the high PW's and slow motion. Think flash flooding
with this initial burst of storms today will be isolated, but
have considered extending watch to start presently. Will monitor
radar trends.
Should see a lull with some sun later this morning as the upper
disturbance moves away. Then another, more potent disturbance
will move in along with the surface front, spelling a more
significant round of heavy thunderstorms. Certainly will have
some isolated severe risk, but with slow motions, high PW's and
wet antecedent conditions in many areas, a significant flash
flood threat exists. Highs will reach the low 90s before the
storms re-erupt, possibly for the last time for several days.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Active weather will continue through the next few days. Stalled
front will slowly nudge further south through Friday night, with
various pieces of shortwave energy pushing by aloft. This will
be evident tonight into Thursday, as guidance has a brief lull
in the evening after insolation wanes before initiating more
storms overnight with another shortwave moving in. This second
shortwave looks to clear the area later in the afternoon
Thursday, so we may see a diminishment in activity by then,
though since it is during peak heating, not confident on that.
Either way, cooler on Thursday with highs in the 80s.
Friday will feature another potential round of storms, however
guidance is hinting that the stalled front may make more
southward progress. This might stabilizes northern portions of
the forecast area and reduce the storm/flood risk. Highs again
in the 80s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A very active period is expected during the long term period
from Saturday through Tuesday. A near stationary boundary will
remain stalled near to over top our region Saturday. Multiple
lows will form and move along this boundary bringing continued
showers and thunderstorms capable of producing heavy rainfall. A
flow out of the south to southwest will lead to warm and humid
air being advected into our region. The presences of a stalled
boundary coupled with high PW's will lead to a continued risk
for flash flooding Friday through early Sunday. During this same
period, warm and humid conditions will lead to modest CAPE with
decent shear which could lead to a strong to severe
thunderstorm threat, but that all depends on the positioning of
the frontal boundary.
There remains some uncertainty on whether the extended rain
threat will continue through Sunday. The rain and flood threat
for Sunday will depend on the upper level trough that approaches
from the west and kicks the stalled boundary out of our area.
If the trough shifts further south, the trough would kick off a
new low on Sunday that brings further rain to our potentially
water logged region, but if it stays further north rain threat
shifts further south with the boundary. Another front will drop
down into our area on Monday/Tuesday bringing another threat
for rain and thunderstorms.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
The main aviation concern over the next couple days will be
thunderstorm coverage. Coverage of storms is expected to
increase today and Thursday. Best risk of storms will be
afternoon/early evening, but as we are seeing presently, can't
be ruled out even early in the morning with this much moisture
and CAPE available. Some patchy moring low clouds/fog is
possible at MRB/IAD/CHO during the overnights.
An extended period of rain and a south to southeasterly flow
will likely lead to subVFR conditions Friday through Sunday with
low ceilings being the main threat with periods of reduced
visibility. Strong gusts will be possible with thunderstorms
that move over terminals.
&&
.MARINE...
No significant synoptic wind issues expected through the next
few days, but southerly channeling could cause winds to approach
SCA levels this afternoon into tonight. Current thinking is
that gusts will remain below SCA levels, but will continue to
monitor winds through the remainder of the day. Otherwise, the
main concern through Thursday will be thunderstorms. Coverage
will increase significantly today and Thursday, with gusty
winds a threat from any storm. Best timing is afternoon and
evening, though the risk may linger through tonight and
Thursday night. Special Marine Warnings may be needed for any
stronger storms.
The overall flow will lead to SubSCA conditions Friday through
this weekend but thunderstorms could bring periods of gusty
winds over our marine areas.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from noon EDT today through this evening for
DCZ001.
MD...Flash Flood Watch from noon EDT today through this evening for
MDZ004>006-011-013-014-016>018-503>508.
VA...Flash Flood Watch from noon EDT today through this evening for
VAZ025-026-029-036>040-050>057-501-502-505>508.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM/LFR
NEAR TERM...RCM/LFR
SHORT TERM...RCM/KJP
LONG TERM...RCM/JMG
AVIATION...RCM/KJP/JMG
MARINE...RCM/KJP/JMGHazardous weather outlook, Aug 12, 4:11 AM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Wed Aug 12 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Wed Aug 12 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect this afternoon through this
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms are likely Thursday through Saturday,
some of which will produce locally heavy rainfall. A few storms
could cause isolated instances of flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-130915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Wed Aug 12 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect this afternoon through this
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms are likely Thursday through Saturday,
some of which will produce locally heavy rainfall. A few storms
could cause isolated instances of flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Prince William
- When
- August 12, 4:45 AM EST to 6:45 AM EST
- Where
- Prince William County, 0.73 mi ENE of West Gate of Lomond to 0.74 mi ENE of West Gate of Lomond
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.775, -77.488
The intersection of Rolling Rd. and Glen Ct. closed due to flooding.
Flood, Prince William
- When
- August 12, 4:53 AM EST to 6:53 AM EST
- Where
- Prince William County, 2.15 mi N of Wellington to 2.24 mi N of Wellington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.811, -77.551
Intersection of Lee Hwy. and Groveton Rd. closed due to flooding.
Flash Flood, Manassas (C)
- When
- August 12, 4:54 AM EST to 5:05 AM EST
- Where
- Manassas (C) County, 2.14 mi NNE of Manassas to 2.08 mi NNE of Manassas
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.780, -77.470
The road was closed due to a sinkhole at the Intersection of Moseby Court and Moseby Drive.
Flood, Fairfax
- When
- August 12, 5:31 AM EST to 11:11 AM EST
- Where
- Fairfax County, 78.89 mi NE of Burnleys to 78.99 mi NE of Burnleys
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.953, -77.292
The stream gage on Difficult Run at Wolf Trap exceeded the 195 foot flood stage during the indicated period. Six inches of water covered Browns Mill Rd. at its lowest point. The peak level of 195.85 feet occurred at 08:50 AM.
Flood, Fairfax
- When
- August 12, 5:57 AM EST to 7:57 AM EST
- Where
- Fairfax County, 0.83 mi NNW of Clarks Crossing to 0.69 mi NNW of Clarks Crossing
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.931, -77.306
Hunter Mill Rd. closed due to flooding near Cedar Pond Dr./Hunter View Rd.
Flood, Prince William
- When
- August 12, 6:10 AM EST to 8:06 AM EST
- Where
- Prince William County, 0.35 mi WNW of Yorkshire to 0.17 mi NNW of Yorkshire
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.781, -77.436
The stream gage on the Bull Run at Manassas Park exceeded the 12 foot flood stage during the indicated period. Water covered backyards in the Yorkshire area and flooded portions of the Bull Run trail system. The peak level of 12.20 feet occurred at 7:00 AM.
Flood, Prince William
- When
- August 12, 6:15 AM EST to 9:15 AM EST
- Where
- Prince William County, 3.02 mi SE of Catharpin to 2.85 mi ESE of Catharpin
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.821, -77.528
Multiple vehicles were trapped in swift moving and rising water along US-29 Lee Highway just east of VA-234 Sudley Road near Manassas National Battlefield. Young Branch was out of its banks.
Flood, Fairfax
- When
- August 12, 6:22 AM EST to 8:22 AM EST
- Where
- Fairfax County, 1.41 mi W of Clarks Crossing to 1.46 mi W of Clarks Crossing
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.917, -77.326
Stuart Mill Rd. closed due to flooding near Birdfoot Ln.
Flood, Fairfax
- When
- August 12, 10:30 AM EST to 12:30 PM EST
- Where
- Fairfax County, 0.44 mi ENE of Crowells Corner to 0.46 mi NE of Crowells Corner
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.953, -77.293
Browns Mill Rd. closed due to flooding east of Crowell Rd.
Flash Flood, Loudoun
- When
- August 12, 6:22 PM EST to 8:00 PM EST
- Where
- Loudoun County, 0.71 mi NE of Sterling to 0.66 mi NE of Sterling
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.008, -77.421
Cabin Branch was out of its banks flooding West Church Road. A car was stranded in the floodwater.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 12 to 20, 202043 deaths · 32 events
- Excessive Heat and Heat in Texas, August 12 to 16, 202070 events
- Damaging Wind in Virginia, August 12, 2020$100,000 · 60 kt wind · 1 event
- Flash Flooding and Debris Flows in Virginia, August 12 to 15, 2020$40,000 · 10 events
- Damaging Winds in New Jersey, August 12, 202055 kt wind · 33 events
- Wildfire in California, August 12 to 31, 20204 injured · 1 event
- Flash Flooding and Debris Flow in North Carolina, August 12 to 15, 2020$27,000 · 6 events
- Flash Flooding and Flooding in Maryland, August 12, 202016 events
- Flash Flooding and Damaging Winds in Kentucky, August 12 to 14, 2020$10,000 · 60 kt wind · 13 events
- Flash Flooding in Arkansas, August 12, 202010 events
- Damaging Winds in Pennsylvania, August 12, 202050 kt wind · 10 events
- Flood and Hail in Tennessee, August 12, 2020$4,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917087, 917089, 916522, 918905, 917091, 918927, 916521, 917093, 917094, 916772.